Most people assume that antibiotics are benign drugs. They think that antibiotics kill bacteria while leaving human cells unscathed. They know that antibiotics have saved millions of lives, maybe theirs, and think of antibiotics as purely good drugs. They don’t think that there are dramatic differences in safety or efficacy between antibiotics and they think that as long as you’re not allergic to the antibiotic, it’s safe.
When they think about side-effects of antibiotics, most people think of an upset stomach, diarrhea or c. difficile (which can be deadly, but no one ever thinks that it can happen to them). They don’t think of chronic or psychiatric illnesses being caused by antibiotics, despite the many articles linking a healthy microbiome to the diseases of modernity and psychiatric illness. No, antibiotics are thought of as “good,” so they couldn’t do THAT. Besides, most people have taken an antibiotic, or dozens of antibiotics, without trouble, so they couldn’t be connected to chronic diseases, right?
Most of the assumptions that people make about the safety of antibiotics are true for many classes of antibiotics. Those in the penicillin class, cephalosporins, sulfonamides and tetracyclines, provided you are not allergic to them, have an excellent safety record.
Fluoroquinolone antibiotics are dangerous drugs
There is a rogue player in the antibiotic market though, a class of drugs that has severe, long-lasting side-effects; a class of drugs that causes multi-symptom, often chronic illness. This class of drugs that has more in common with chemo drugs than penicillin are fluoroquinolones – Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin, and a few others.
Fluoroquinolones are dangerous drugs. They do severe damage to human cells–depleting mitochondrial DNA, minerals and nutrients, and damaging cellular lipids. Fluoroquinolones not only destroy the microbiome, they cause a massive amount of oxidative stress within the gut. Their mechanism of action is that they are topoisomerase interrupters, meaning that they disrupt the DNA and RNA replication process for bacteria (and mitochondria).
Fluoroquinolone antibiotics lead to chronic illness
The severe cellular damage done by fluoroquinolones leads them to cause the multiple symptoms listed on the 43 PAGE warning label. The warnings listed include increased risk of tendon ruptures, permanent peripheral neuropathy, serious psychiatric problems including “nervousness, agitation, insomnia, anxiety, nightmares and paranoia,” renal impairment, prolongation of the QT interval, and many other serious adverse effects. What the warning label fails to mention is that many of these symptoms, and more, can happen all at once and that Fluoroquinolone Toxicity Syndrome looks, feels and is often mistaken for autoimmune diseases, fibromyalgia, CFS/ME, autonomic nervous system diseases like POTS, psychiatric illnesses and many other multi-symptom, chronic illnesses.
Stories of patients with Fluoroquinolone Toxicity Syndrome can be found on The Fluoroquinolone Wall of Pain. Note that all the reactions are multi-systemic, severe and long-lasting.
Delayed adverse reactions, tolerance thresholds, and the absurdity of an antibiotic leading to multi-symptom illness make it difficult to recognize Fluoroquinolone Toxicity Syndrome. Most doctors are not trained to link chronic disease states to antibiotic use, and thus the connections are often ignored.
As drugs that damage mitochondria, cause a massive amount of oxidative stress both in the gut and throughout the body, deplete antioxidants, cause “leakage of cellular components” and the downgrading of neurotransmitters, OF COURSE fluoroquinolones lead to many chronic diseases of cellular destruction. But because fluoroquinolones are thought of as simple antibiotics (they truly should be thought of as chemo drugs, like all other topoisomerase interrupters), the connections between fluoroquinolones and chronic diseases are not made by many people.
Suddenly sickened by Ciprofloxacin
I was 32 years old and extraordinarily healthy when I got knocked down by my second round of Cipro (I was fine after my first experience with Cipro–the tolerance thresholds are tricky). I went from going to the gym daily to barely being able to walk a block. I went from being a voracious reader to losing my reading comprehension, memory and concentration. I went from energetic and strong to weak and exhausted. I was sick for 18 months. I was lucky in many ways-my reaction was less severe than that of many people, and I was able to recover. Sadly, some people suffer from permanent damage/illness from fluoroquinolones.
I felt as if a bomb had gone off in my body and mind, and I was terrified that I would never be able to be the athletic, smart person I had always considered myself to be. Though I did recover, damaging my cells and sickening me for 18 months of my early 30s to treat a urinary tract infection is not acceptable–especially because there are safer options for treating urinary tract infections available.
Protect your loved ones
The destruction of body, mind and spirit that people go through when they experience fluoroquinolone toxicity is horrible. My heart aches at the thought of anyone going through what I went through. My heart especially breaks for the children and elderly people who go through fluoroquinolone toxicity. Children and the elderly don’t have the strength or the voice that I had–both of which helped me through my time of sickness. I ask the strong and healthy adults who are reading this to please, please protect your children and elderly parents (or grandparents) from getting poisoned by fluoroquinolones. They are dangerous drugs. They are given to children (especially in the form of ear and eye drops) despite their contraindication in the pediatric population. They are given to seniors frequently, despite the fact that drug clearance and renal activity tends to decrease with age, thus increasing the risk of fluoroquinolone toxicity for seniors. Tragically, a child and a senior have almost certainly been given a fluoroquinolone in the time that you have taken to read this. Some of them may be severely injured by the drug.
There is nothing okay about children suffering from permanently weakened tendons throughout their body, or autonomic nervous system dysfunction that leaves them unable to digest food properly, or debilitating insomnia and anxiety, or permanent peripheral neuropathy from taking a fluoroquinolone. Official estimates of fluoroquinolone adverse reactions range from 4-20%.
Given the severity of the adverse effects, it’s not a risk that you should take with the health of your child.
There is nothing okay about fluoroquinolone-induced chronic illness hurting people of any age when there are safer alternatives available. Please be careful with yourself too.
Lisa Bloomquist is a patient advocate who was injured by Cipro in 2011. She runs Floxie Hope, a fluoroquinolone toxicity advocacy site, and manages The Fluoroquinolone Wall of Pain. Lisa is a guest blogger for Hormones Matter and Collective Evolution, and hosts The Floxie Hope Podcast. Lisa has vowed to continue to screaming about the dangers of fluoroquinolone antibiotics until those in the medical professions start paying attention to their Hippocratic Oath, until proper informed consent is established for administration of these drugs, and until physicians stop giving them to children. Lisa is a Colorado native who enjoys the mountains, Pilates, and her cat. She has a BA in Economics from Colorado State University and a Masters in Public Administration from University of Colorado, Denver.